Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Wilmington, OH

April 5, 2017Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 5, 2017, 9:09 PM EDT for Lewis County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 9:09 PM EDT (01:09 UTC)
Expired
Apr 5, 2017, 9:45 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS51 KILN 060109
SVRILN
KYC135-060145-
/O.NEW.KILN.SV.W.0070.170406T0109Z-170406T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
909 PM EDT WED APR 5 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southern Lewis County in northeastern Kentucky...

* Until 945 PM EDT.

* At 908 PM EDT, a severe thunderstorm was located over Hays
  Crossing, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Head of Grassy, Camp Dix, Petersville, Stricklett, Harris, Rexton,
  Kinniconick, Tannery, Emerson and Garrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
      3840 8350 3843 8358 3865 8305 3864 8305
      3863 8307 3860 8307 3855 8310 3849 8319
      3847 8319 3843 8324 3835 8324 3834 8323
      3833 8324 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 0108Z 244DEG 49KT 3826 8345 

HAIL...1.00IN
WIND...60MPH
 
$$

AR
1 follow-up statement
551 
WWUS51 KILN 060140
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
940 PM EDT WED APR 5 2017

KYC135-060150-
/O.EXP.KILN.SV.W.0070.000000T0000Z-170406T0145Z/
Lewis KY-
940 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEWIS COUNTY WILL
EXPIRE AT 945 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
      3840 8350 3843 8358 3865 8305 3864 8305
      3863 8307 3860 8307 3855 8310 3849 8319
      3847 8319 3843 8324 3835 8324 3834 8323
      3833 8324 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 0140Z 244DEG 49KT 3844 8297 

$$

AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:42 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 5, 7:42 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
742 PM EDT Wed Apr 5 2017

.SYNOPSIS...
A low pressure system over the mid Mississippi Valley will move
northeast into northern Ohio tonight, bringing showers and
thunderstorms to the area. A much cooler airmass will settle
into the region Thursday into Friday with rain on Thursday
changing to snow Thursday night before tapering off on Friday. A
drier airmass and warmer temperatures will return for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low pressure was located near St. Louis MO early this afternoon,
with a warm front extending eastward through central Kentucky.
While the CWA is north of the warm front at 19Z, this warm front
is expected to lift to the north as low pressure moves
through/into southern IL/southern IN through the evening hours.

Dewpoints have already begun to increase across the area, and
this trend is expected to continue over the next several hours
with dewpoints reaching at least into the mid 50s across much
of the area by 00z. The combination of increased
moisture/instability and deep shear ahead of low pressure will
promote an increase in convective development through 21Z. An
uptick of convective coverage had already been noted across
central Kentucky and this will expand east/northeast over the
next few hours.

Convection will initially be characterized by discrete cells
/supercells/ with all types of severe weather possible. The
greatest risk area will reside across southeast IN/southwest
OH/northern KY particularly in the 5pm to 9pm time frame.
Eventually, a more linear mode may be favored as depicted by
several high resolution models. The severe risk will likely
continue across the CWA through mid evening, but should wane
later in the evening across the eastern portion of the CWA with
weaker instability.

After midnight, the low is forecast to make it into northwest
Ohio and while the severe threat should be over, some showers
are expected in association with the low.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The low will slowly move across northern Ohio Thursday before
lifting into New York state Thursday night. Wrapping around the
low, periodic showers are expected during the daytime Thursday.
In addition, a tightening pressure gradient will lead to gusty
winds. The magnitude of the jet could promote wind gusts near
wind advisory criteria but confidence is not quite high enough
to issue an advisory yet. HWO will continue to mention.

Cold advection will also settle in on Thursday, making for
cooler temperatures. And the atmosphere will cool enough where
precipitation associated with wrap around moisture will
transition from rain to snow. Accumulations around or slightly
above an inch may be possible across portions of central Ohio,
with lower amounts to the south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Amplified mid and upper level flow pattern with large low over the
eastern Great Lakes at the beginning of the long term forecast
period. This low will translate east into New England Friday with
ongoing snow changing to rain and coming to an end. Any snow Friday
morning will be light and only expected to be a tenth or two over
ILN/s northeast counties. Breezy conditions especially early on
Friday with northwest winds of 15 to 25 kts. Temperatures to be 10
to 15 degrees below normal with highs Friday ranging from the lower
40s northeast to near 50 southwest.

Surface high pressure will build across the region on Saturday
offering dry weather. Temperatures will moderate close to normal,
ranging from the mid 50s northeast to the lower 60s southwest.

Large mid/upper level ridge to build over the region with a good
southerly low level flow developing on the back side of retreating
surface high pressure late in the weekend. This will provide
continued dry weather and a warming trend. Highs on Sunday to warm
to readings around 10 degrees above normal, ranging from the upper
60s northeast to the lower 70s southwest.

Mid level flow to back early next week ahead of trof moving into the
upper MS Vly. WAA pattern to continue with an increase in moisture.
Model solutions a little slower and will hold off on any mention of
showers until Monday night. On the warm side of the system
temperatures expect to be 10 to 15 degrees above normal, with highs
on Monday ranging from the lower 70s northwest to the mid 70s
southeast.

Will continue chance of showers and add a mention of thunder during
the day Tuesday with marginal instability indicated. Highs Tuesday
continue above normal, ranging from the upper 60s northwest to the
lower 70s southeast. High pressure to build in Wednesday drying out
the region. Temperatures will be closer to normal with highs from
the upper 50s northeast to the lower 60s southwest.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main area of convection will move across the Columbus terminals
through 02Z, with low visibilities and possible gusty winds
around 35 kt. There is still some convection behind this, but as
the evening progresses this will primarily be showers during
the overnight. Attention then turns to the likelihood for low
cigs. Some guidance continues to suggest IFR, but have held into
the low MVFR range for now.

MVFR cigs may linger well into Thursday, along with the chance
for showers. Wind gusts will also increase, perhaps at or above
35 knots particularly around the Cincinnati terminals during the
afternoon.

OUTLOOK...MVFR ceilings are likely Thursday night into Friday
with MVFR/IFR visibilities also possible as rain changes to snow.
Wind gusts of 30-40 knots may continue into Thursday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP/AR
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...AR
AVIATION...BPP
Hazardous weather outlook, Apr 5, 3:55 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EDT Wed Apr 5 2017

OHZ026-034-035-043>046-052>056-064-065-074-062000-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-Hocking-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. A few of the storms may be severe, capable of producing
large hail, damaging wind gusts and isolated tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected Thursday night into Friday morning, with
accumulations around one inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>063-070>073-
077>082-088-062000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. Some of the storms will likely be severe, capable of
producing large hail, damaging wind gusts and tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected late Thursday night into Friday morning, with
accumulations of generally under an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

In the hours before

Special weather statement, Apr 5, 8:49 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
849 PM EDT WED APR 5 2017

OHZ056-065-074-060115-
Licking OH-Fairfield OH-Hocking OH-
849 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD...NORTHWESTERN HOCKING
AND SOUTHEASTERN LICKING COUNTIES UNTIL 915 PM EDT...

At 849 PM EDT, radar indicated a strong thunderstorm over Lancaster,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Newark, Lancaster, Heath, Granville, Baltimore, Buckeye Lake, Hebron,
Bremen, Millersport, Pleasantville, Harbor Hills, Granville South,
Hide-A-Way Hills, Fairfield Beach, Thornport, Royalton, Amanda,
Thurston, Kirkersville and Carroll.

This includes I-70 in Ohio between mile markers 121 and 142, and near
mile marker 144.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3993 8246
      3984 8247 3983 8240 3975 8240 3974 8237
      3971 8237 3955 8251 3969 8283 4014 8251
      4000 8219
TIME...MOT...LOC 0049Z 212DEG 46KT 3969 8263

Coniglio
Local storm report, Apr 5, 8:51 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
851 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     KOXD OXFORD MIAMI APT   39.50N 84.78W
04/05/2017  M46.00 MPH       BUTLER             OH   AWOS

0624 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
04/05/2017  M47.00 MPH       HAMILTON           OH   ASOS

&&

HATZOS
Local storm report, Apr 5, 8:59 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
859 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     KFFO WRIGHT-PATT AFB    39.83N 84.05W
04/05/2017  M61.00 MPH       GREENE             OH   ASOS

0649 PM     TSTM WND GST     KI19 XENIA APT          39.69N 83.99W
04/05/2017  M49.00 MPH       GREENE             OH   AWOS

0657 PM     TSTM WND GST     KSGH SPRINGFIELD APT    39.84N 83.84W
04/05/2017  M51.00 MPH       CLARK              OH   AWOS

&&

HATZOS
Local storm report, Apr 5, 9:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
903 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     KHOC HILLSBORO APT      39.19N 83.54W
04/05/2017  M49.00 MPH       HIGHLAND           OH   AWOS

0804 PM     TSTM WND GST     KDLZ DELAWARE APT       40.28N 83.11W
04/05/2017  M56.00 MPH       DELAWARE           OH   AWOS

&&

HATZOS
Special weather statement, Apr 5, 9:07 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
907 PM EDT WED APR 5 2017

KYZ100-060130-
Lewis KY-
907 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY UNTIL 930
PM EDT...

At 907 PM EDT, radar indicated a strong thunderstorm over Waltz,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Head of Grassy, Camp Dix, Stricklett, Harris, Rexton, Tannery and
Emerson.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3842 8354 3864 8305 3863 8307
      3861 8308 3860 8307 3855 8310 3849 8319
      3847 8319 3843 8324 3835 8324 3834 8323
      3833 8324 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 0107Z 244DEG 49KT 3835 8347

AR
Local storm report, Apr 5, 9:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     KRZT CHILLICOTHE APT    39.44N 83.02W
04/05/2017  M56.00 MPH       ROSS               OH   AWOS

0828 PM     TSTM WND GST     KCMH PORT COLUMBUS APT  40.00N 82.89W
04/05/2017  M51.00 MPH       FRANKLIN           OH   ASOS

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:07 PM EDTSpecial Weather StatementILNLewis23 min
Apr 6, 3:58 AM EDTWind AdvisoryILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more18 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.